New Mexico, 2010Flash Flood and Damaging Winds in New Mexico, July 23, 2010
July 23, 2010 · NWS ABQ · 5 events in 3 counties and zones
Deep monsoon moisture produced thunderstorms with heavy rain over much of New Mexico. A couple of storms dumped heavy rain over the Magdalena Observatory and the Langmuir Laboratory for Atmospheric Research, resulting in the dirt road leading to the facilities being washed out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture produced thunderstorms with heavy rain over much of New Mexico. A couple of storms dumped heavy rain over the Magdalena Observatory and the Langmuir Laboratory for Atmospheric Research, resulting in the dirt road leading to the facilities being washed out. Meanwhile outflow boundaries over Quay County produced strong wind gusts and wind damage around Logan and Nara Visa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 23, 10:35 AM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 23, 10:35 AM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT FRI JUL 23 2010
.UPDATE...
PWAT VALUES NEAR +2 STANDARD DEVIATION COMBINED WITH WEAK STEERING
FLOW AND ENERGETIC WAVE OVER EASTERN AZ WILL ALLOW NMRS SHOWERS
AND STORMS TO DEVELOP THIS AFTERNOON INTO TONIGHT ACROSS WESTERN
NM. ISSUED FLASH FLOOD WATCH IN VCNTY OF CENTRAL MT CHAIN WEST TO
THE AZ BORDER. LOCALIZED TORRENTIAL DOWNPOURS POSSIBLE FOR THIS
AREA AS ALREADY INDICATED BY 1730Z RADAR. GRIDS UPDATED TO INCLUDE
HEAVY RAINFALL WORDING IN WATCH AREA. THIS WATCH GOES THROUGH 11Z
TONIGHT WITH POSSIBLE EXPANSION IN THE NE CORNER OF THE STATE FOR
THE WEEKEND.
GUYER
&&
.PREV DISCUSSION...313 AM MDT FRI JUL 23 2010...
MODELS ARE PICKING UP ON A MESOSCALE CYCLONIC CIRCULATION OVER
EASTERN AZ THIS MORNING...WHICH THEY HAVE BEEN TRACKING AS IT HAS
SLOWLY DRIFTED TOWARD THE NNW OVER THE PAST 24 HOURS. THIS
CIRCULATION HAS BEEN A SOURCE OF INSTABILITY WITHIN A SURGE OF
MONSOON MOISTURE...AND IT HAS HELPED TRIGGER NUMEROUS SHOWERS AND
THUNDERSTORMS. TODAY THE FEATURE IS EXPECTED TO DRIFT NORTH
NORTHEASTWARD AND GRADUALLY CROSS THE NM BORDER NEAR THE FOUR CORNERS.
THE SURGE OF MOISTURE WILL STRENGTHEN IN SOUTHERLY FLOW EAST OF
THE CIRCULATION...WITH NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND/OR EVENING ACROSS NEW MEXICOS HIGH TERRAIN AND AT
LOWER ELEVATIONS FROM AROUND GLENWOOD TO AROUND CHAMA.
TONIGHT...MODELS ARE DEPICTING THE BEST SHOT OF PRECIPITATION THAT
ALBUQUERQUE HAS SEEN SO FAR THIS MONTH AS OUTFLOW BOUNDARIES FROM
CONVECTION OVER THE SURROUNDING MOUNTAINS COLLIDE IN THE MIDDLE
RIO GRANDE VALLEY.
THE CIRCULATION IS EXPECTED TO TAKE THE SHAPE OF A WEAK UPPER LEVEL
LOW PRESSURE SYSTEM AS IT MEANDERS SLOWLY EASTWARD IN THE
VICINITY OF THE NM/CO BORDER SATURDAY AND SUNDAY. MODELS DISAGREE
ON JUST HOW COHERENT THIS LOW WILL BECOME...AND THE TRACK IS
HIGHLY UNCERTAIN. AS THE FEATURE CROSSES THE ROCKIES AND ONTO THE
PLAINS IT MAY HELP DRIVE A BACK DOOR COLD FRONT INTO NM FROM THE
NORTH NORTHEAST. THIS FRONT WOULD THEN HELP TRIGGER NUMEROUS
SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WITH THE
POTENTIAL FOR FLASH FLOODING FROM THE SANGRES AND SANDIAS EASTWARD
ACROSS THE PLAINS ALONG AND NORTH OF I-40 TO THE TX/OK BORDER. THE
NAM IS MORE PROGRESSIVE WITH DRIVING THE FRONT INTO NM THAN THE
GFS. GIVEN THE VARIABILITY IN THE MODEL FORECASTS...WE DECIDED NOT
TO ISSUE A FLASH FLOOD WATCH JUST YET. WILL CONTINUE THE SPS
HIGHLIGHTING THE POTENTIAL FOR FLASH FLOODING AND LOOK FOR A
STRONGER MODEL TREND ON THE TRACK OF THE UPPER LOW AND COLD FRONT.
ELSEWHERE ACROSS NM SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND...EXCEPT FOR PERIODS
OF ONLY ISOLATED ACTIVITY ACROSS THE SE PLAINS.
MODELS DEPICT A 500 MB HIGH PRESSURE SYSTEM BUILDING OVER THE FOUR
CORNERS MONDAY...THEN TACKING SLOWLY EASTWARD IN THE VICINITY OF
THE CO BORDER TUESDAY THROUGH WEDNESDAY AS AN UPPER LEVEL TROUGH
DEEPENS ON THE PACIFIC COAST. THIS WILL CAUSE A NOTICEABLE
DOWNTICK IN SHOWER AND THUNDERSTORM ACTIVITY THAT MAY LAST THROUGH
THE END OF THE WEEK IF THE UPPER HIGH STALLS NEAR NE NM AS THE GFS
AND ECMWF ARE PROJECTING.
HIGH TEMPERATURES THROUGH FRIDAY WILL RANGE FROM A FEW TO AS MUCH
AS 12 DEGREES BELOW NORMAL ALONG AND WEST OF THE CENTRAL MOUNTAIN
CHAIN...WHILE READINGS IN THE EAST RANGE FROM NEAR NORMAL TO AS
MUCH AS 7 DEGREES ABOVE NORMAL. THE COLD FRONT AND ABUNDANT
CLOUDS/PRECIP THIS WEEKEND WILL RESULT IN READINGS 3 TO 10 DEGREES
BELOW NORMAL AREAWIDE. NEXT WEEK TEMPERATURES WILL REBOUND BETWEEN
2 AND 10 DEGREES ABOVE NORMAL AS THE HIGH MOVES ACROSS NORTHERN
PARTS OF THE STATE.
44
.AVIATION...
BENIGN WEATHER PREVAILS ACROSS THE REGION EARLY THIS MORNING WITH
THE EXCEPTION OF SOME MT TOP OBSCURATIONS IN THE NRN/WRN MTS WHERE
ISOLD SHOWERS/STORMS PERSIST. EXPECT THE COVERAGE OF PCPN TO EXPAND
RAPIDLY LATE THIS MORNING/EARLY AFTERNOON AND LINGER THRU MUCH OF
THE EVENING HOURS. STRONGER/MORE PERSISTENT STORMS WILL BE CAPABLE
OF HEAVY RAINFALL AND MVFR VIS/CIGS. THE PRIMARY THREAT WILL IMPACT
THE KGUP/KABQ/KSAF TAF SITES...ALTHOUGH KFMN AND KLVS COULD ALSO
EXPERIENCE THESE CONDITIONS. HEAVY RAIN PRODUCING THUNDERSTORMS MAY
CREATE MTN OBSCURATIONS. THE COVERAGE OF STORMS WILL BE THE LEAST
OVER THE FAR EC/SE PLAINS OF NM. CB IN TAF WITHOUT VCTS/TS MENTION
INDICATES LOW PROBABILITIES OF STORM ACTIVITY.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER
.FIRE WEATHER...
MONSOONAL BURST OF MOISTURE COUPLED WITH UPPER LEVEL DISTURBANCES
WITHIN THE WRN PERIPHERY OF AN UPPER HIGH WILL IMPACT THE FORECAST
AREA THROUGH THE WEEKEND...PARTICULARLY OVER THE WEST TODAY...THEN
SHIFTING TO NE QUADRANT OF NM FOR SAT/SUN. THIS WILL TRANSLATE TO
HIGHER HUMIDITIES AND AN ENHANCED THREAT FOR WETTING PRECIPITATION.
AN UPPER LEVEL DISTURBANCE IS MIGRATING THROUGH SOUTHWEST AZ THIS
MORNING PER WATER VAPOR LOOP. THIS FEATURE EMBEDDED IN THE MONSOON
FLOW WILL PROVIDE A GOOD FOCUS FOR LOCALLY HEAVY RAINFALL OVER THE
REGION DURING THE NEXT COUPLE OF DAYS AS IT SLOWLY MIGRATES EAST...
GENERALLY BETWEEN TWO HIGH PRESSURE CENTERS. THE BEST CHANCES FOR
PCPN TODAY WILL OCCUR FROM THE CONTINENTAL DIVIDE IN WRN NM TO THE
NRN MOUNTAINS. IT ALSO APPEARS THE COVERAGE OF STORMS WILL INCREASE
WITHIN THE RIO GRANDE VALLEY. THE LEAST AMOUNT OF STORM COVERAGE IS
EXPECTED IN THE FAR EC/SE PLAINS. BY SATURDAY...THE UPR LEVEL WAVE
IS EXPECTED TO SHIFT INTO NRN NM AND EVENTUALLY INTO NE NM BY LATE
ON SUNDAY. THE SLOW NATURE OF THIS WAVE COUPLED WITH A SURFACE COLD
FRONT IN THE NE PLAINS WILL LIKELY PROVIDE A SIGNIFICANT THREAT FOR
HEAVY RAINFALL FROM THE NC TO EC PORTIONS OF THE STATE. EXPECT THE
DIURNAL TEMP RANGE TO BE RETARDED IN THE WEST TODAY...EXPANDING TO
THE CENTRAL/ERN ZONES BY THE WEEKEND COMPLIMENTS OF THICKER CLOUDS/
PCPN CHANCES. HAINES VALUES WILL BE VERY LOW THROUGH THE PERIOD.
THE COLD FRONT WILL LIKELY PRESS AGAINST THE CENTRAL MTN CHAIN SAT
NIGHT...OFFERING A MODERATE GAP WIND WITHIN THE RIO GRANDE VALLEY.
THE AFOREMENTIONED IMPLIED UPPER HIGH TO THE WEST ON SUNDAY SHOULD
MIGRATE EAST OVER NM THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK.
THIS IS A SHIFT IN THE MODEL CONSENSUS OVER THE PAST FEW DAYS...AND
WILL NEED TO BE MONITORED. IF THIS SCENARIO DEVELOPS...THIS SHOULD
RESULT IN A REDUCTION IN THUNDERSTORM ACTIVITY WITH RECYCLE MODE IN
PLACE. WITH ABUNDANT MOISTURE AVAILABLE...CHANCE FOR SHOWERS/STORMS
WILL REMAIN ELEVATED BUT THE FOOTPRINT FOR WETTING RAINFALL MAY BE
REDUCED. ADDITIONALLY...DAYTIME HUMIDITIES COULD APPROACH THE TEENS
AND 20S WITH MODEST RECOVERIES FOR THE OVERNIGHT PERIODS.
DPORTER
&&
.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... 85 64 85 64 / 30 60 40 40
DULCE........................... 84 55 82 54 / 40 80 50 40
CUBA............................ 83 57 83 57 / 60 80 50 50
GALLUP.......................... 76 60 81 58 / 60 70 50 40
EL MORRO........................ 74 56 78 56 / 60 80 60 40
GRANTS.......................... 79 57 80 59 / 70 80 50 50
QUEMADO......................... 77 55 79 56 / 70 70 60 40
GLENWOOD........................ 86 60 86 60 / 70 60 50 30
CHAMA........................... 78 51 76 51 / 60 80 60 40
LOS ALAMOS...................... 80 59 78 60 / 50 70 50 50
PECOS........................... 84 55 79 55 / 50 60 60 60
CERRO/QUESTA.................... 83 52 76 52 / 50 60 60 40
RED RIVER....................... 73 49 69 50 / 60 60 60 50
ANGEL FIRE...................... 78 51 72 51 / 60 60 60 50
TAOS............................ 84 54 77 51 / 50 60 60 40
ESPANOLA........................ 89 60 85 60 / 40 60 50 40
SANTA FE........................ 85 57 80 57 / 50 70 60 60
SANTA FE AIRPORT................ 86 59 81 58 / 50 60 50 60
ALBUQUERQUE FOOTHILLS........... 85 64 83 63 / 50 70 50 60
ALBUQUERQUE HEIGHTS............. 86 66 84 65 / 50 70 40 50
ALBUQUERQUE VALLEY.............. 87 65 85 66 / 50 70 40 50
ALBUQUERQUE WEST MESA........... 86 64 85 65 / 50 70 40 50
LOS LUNAS....................... 90 65 87 65 / 40 60 40 40
RIO RANCHO...................... 87 64 86 63 / 50 70 40 50
SOCORRO......................... 89 65 89 65 / 50 60 40 40
SANDIA PARK/CEDAR CREST......... 81 56 78 55 / 60 80 50 60
MORIARTY/ESTANCIA............... 86 60 82 58 / 40 60 60 50
CLINES CORNERS.................. 84 57 77 54 / 50 60 60 50
GRAN QUIVIRA.................... 85 60 83 61 / 40 60 60 40
CARRIZOZO....................... 86 63 85 66 / 40 50 40 30
RUIDOSO......................... 76 57 76 56 / 70 50 50 40
CAPULIN......................... 84 56 75 57 / 30 30 50 60
RATON........................... 89 58 75 57 / 30 40 60 60
LAS VEGAS....................... 85 57 74 53 / 40 50 60 60
CLAYTON......................... 95 67 84 62 / 20 20 50 60
ROY............................. 92 62 83 61 / 20 30 50 60
CONCHAS......................... 96 68 88 64 / 20 20 40 60
SANTA ROSA...................... 93 65 86 63 / 30 20 40 50
TUCUMCARI....................... 98 68 87 65 / 10 20 40 60
CLOVIS.......................... 90 65 86 64 / 10 20 30 40
PORTALES........................ 91 67 88 66 / 10 20 30 40
FORT SUMNER..................... 93 67 89 66 / 10 20 30 40
ROSWELL......................... 92 69 90 67 / 20 20 30 30
PICACHO......................... 86 61 87 62 / 30 30 30 30
ELK............................. 82 57 81 58 / 40 40 40 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ501>526-539-540.
&&
GUYER
Hazardous weather outlook, Jul 23, 10:09 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1109 AM MDT FRI JUL 23 2010
NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
1109 AM MDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT ALONG AND WEST OF
THE CENTRAL MOUNTAIN CHAIN. LOCALIZED TORRENTIAL DOWNPOURS WILL
DEVELOP ACROSS THE AREA THIS AFTERNOON AND PERSIST THROUGH LATE
TONIGHT. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY AFTERNOON THROUGH SUNDAY EVENING...THE POTENTIAL EXISTS
FOR FLASH FLOODING ALONG THE SANGRE DE CRISTO AND SANDIA MOUNTAINS
EASTWARD TO NEW MEXICOS EASTERN BORDER. AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY CROSS NORTHERN PARTS OF THE STATE
DURING THIS PERIOD...WHILE A BACK DOOR COLD FRONT SAGS INTO THE
EASTERN PLAINS PROVIDING A FOCUS FOR MODERATE TO HEAVY RAIN. THE
EXPECTED LOCATION OF HEAVY RAIN COULD CHANGE AS MODELS GET A
BETTER HANDLE ON THE TRACK OF THE UPPER LOW AND SURFACE COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT HEAVY RAINFALL AND FLASH FLOODING AT 1.888.386.7637.
GUYER
Event by event
3 thunderstorm wind, 1 flash flood, 1 strong wind. Local standard time, as filed.
Flash Flood, Socorro
- When
- July 23, 12:30 PM MST to 2:00 PM MST
- Where
- Socorro County, 2.19 mi SSE of Magdalena to 2.43 mi SSE of Magdalena
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.091, -107.225
A large landslide washed out the dirt road leading to the Magdalena Ridge Observatory and Langmuir Laboratory for Atmospheric Research.
Thunderstorm Wind, Quay
- When
- July 23, 4:38 PM MST
- Where
- Quay County, 3 mi W of Logan
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.370, -103.463
A SchoolNet site in the Pueblo Point subdivision recorded a 59 mph wind gust. Report relayed by KVII in Amarillo.
Strong Wind, Quay County
- When
- July 23, 5:40 PM MST to 5:45 PM MST
- Where
- Quay County forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
A five inch diameter tree limb was snapped off due to the strong winds.
Thunderstorm Wind, Quay
- When
- July 23, 7:25 PM MST
- Where
- Quay County, 3 mi W of Logan
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 35.370, -103.463
A large three to four foot diameter tree trunk was split apart at a height of eight feet off the ground as seen via webcam. Wind gust recorded by SchoolNet site, and relayed by KVII in Amarillo.
Thunderstorm Wind, Quay
- When
- July 23, 7:25 PM MST
- Where
- Quay County, 5.12 mi W of Logan
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.360, -103.500
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235062, 235076, 245147, 236176, 236179.